Statins, Beta Blockers and the Brain

I had a heart attack a little over a three years ago and I had two stents fitted and I was put on Atorvastatin, Ramipril, Bisoprolol Fumarate as well as asperin (and something to neutralise the asperin).

The first thing I noticed after a short time had passed was that I had difficulty concentrating, not good if you're a writer like myself!

At first I put it down to the effects of the heart attack, but now, three years later and no change, I'm getting very fed up and angry. These drugs are ruining my life! I can't function properly.

So, about two months ago I stopped the Atorvastatin and immediately felt a lot better. No more weird muscle and joint pains that come and go without apparent cause. Better still, my brain feels clearer but I have no idea whether it's actually because I stopped taking the statins.

In any case, I reviewed the 'side effects' of the other drugs I'm taking and noticed that Ramipril, under the heading, 'Other side effects reported', it says, 'Difficulty Concentrating'! This is also reported to be one of the 'side effects' of statins (it turns your brain to mush!).

I'm at a loss as to what to do. There's no point asking my GP as they're all in the corporate loop. But perhaps others here have had similar experiences?

4 Replies

  • I know just what you went through with these drugs,but they don`t have the side effects on all takers. I went through all and other problems you have stated which led me to a bloated stomach and a subsiquent stay in intensive care as all my organs were gradually breaking down.

    Since that "stay" I was taken of all medication except statins ,asprin,and stomach pills.

    But the statins even the low dose I was on caused problems and now I refused to take even them . But and here`s the odd thing on my last checkup the nurse said. " I don`t know what your doing but your well within limits ?"

    But the GP I did attend, I could talk to and he listened ,,to me that is the medicine all on it`s own.

  • Hi yes I too experience this and other side effects. I've twice stopped taking the statins and within a week feel wonderfully normal and have my life back again. I went to my GP and saw the cardiac nurse who said I really should take them and agreed to allow me to take a 20mg dose the side effects soon came back along with some new ones. I keep getting told that it's not just cholesterol that they help with (mine was never high and not a cause of my HA) that it reduces the inflammation of your arteries and as I have a young child do I really want to risk was a relief when I came across this web site to find I was not alone! I wish you luck in finding something that works better for you.

  • After my heart attack they put me on 80mgof Atorvastatin! Pure poison. Until I stopped taking the statin, I'd reduced it to 10mg per day (from 40 to 20 then 10). The difference was astounding once I stopped the damn thing altogether. Worse still the damn drug seems to have given me a cataract!

    But it's the Ramipril that is the worst. It messes with your thinking. So what's worse? Higher blood pressure or no creative life?

  • I was on 40mg of simvastatin. Pharmacist did a 20 min medicine review and upshot was that I was OVERDUE blood tests 3 months and was just at 6 months after starting Simvastatin. Also had taken in that period Flecainide and Apixaban both of which had been stopped for over 2 months. Blood tests showed liver function was significantly (but not critically fortunately) over maximum so Simvastatin was immediately stopped and I was not started on Amiodarone in prep for an AF ablation. After 2 months liver function had returned to being in range but not as good as the blood tests done before starting. I also started to feel better in myself, less cramps, more energy, etc, but some of that was also due to having the AF ablation 2.5 weeks later. Impossible to allocate percentage.

    Moral of the story is check about blood test periods. It is easy to fall between the cracks either at GPs or hospital or between the two. I was told that with statins, NOACs, etc there must be blood tests (including thyroid) done at either 3 or 6 or BOTH after starting as well as an annual test after starting.

You may also like...